Alert archive / California / Flash Flood Warnings in 2023
Flash Flood Warning 43, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 11, 2023, 1:31 PM PDT for Inyo County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2023, 1:31 PM PDT (20:31 UTC)
- Expired
- Aug 11, 2023, 4:30 PM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Inyo County, CA
The radar
The San Joaquin Valley radar (KHNX), 176 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 2:50 PM PDT | FLASH FLOOD | 6 Sw Deep Springs, CA | California Highway Patrol reports mud, rock, and debris over the road. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 79 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 8.5 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 544 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 2072 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
358
WGUS55 KVEF 112031
FFWVEF
CAC027-112330-
/O.NEW.KVEF.FF.W.0043.230811T2031Z-230811T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
131 PM PDT Fri Aug 11 2023
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
Northern Inyo County in south central California...
* Until 430 PM PDT.
* At 131 PM PDT, Doppler radar indicated a thunderstorm producing
heavy rain along Highway 168, east of Westgard Pass. Additional
showers and thunderstorms could move over the same area through
430 pm. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Highway 168 between Westgard Pass and Deep Springs Valley.
This includes the following roads...
State Route 168 between mile markers 29 and 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3721 11815 3729 11817 3735 11819 3740 11815
3740 11810 3739 11802 3736 11799 3731 11801
3723 11804
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
BKP2 follow-up statements
011
WGUS75 KVEF 112158
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
258 PM PDT Fri Aug 11 2023
CAC027-112330-
/O.CON.KVEF.FF.W.0043.000000T0000Z-230811T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
258 PM PDT Fri Aug 11 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM PDT THIS
AFTERNOON FOR NORTHERN INYO COUNTY...
At 258 PM PDT, Doppler radar indicated a thunderstorm producing
heavy rain along Highway 168, east of Westgard Pass. Additional
showers and thunderstorms could move over the same area through 430
pm. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
Highway 168 between Westgard Pass and Deep Springs Valley.
This includes the following roads...
State Route 168 between mile markers 29 and 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3721 11815 3729 11817 3735 11819 3740 11815
3740 11810 3739 11802 3736 11799 3731 11801
3723 11804
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
BKP754
WGUS75 KVEF 112326
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
426 PM PDT Fri Aug 11 2023
CAC027-112336-
/O.EXP.KVEF.FF.W.0043.000000T0000Z-230811T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
426 PM PDT Fri Aug 11 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 430 PM PDT THIS AFTERNOON FOR
NORTHERN INYO COUNTY...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3721 11815 3729 11817 3735 11819 3740 11815
3740 11810 3739 11802 3736 11799 3731 11801
3723 11804
$$
BKPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 1:15 PM PDT, 16 minutes earlier.
Area forecast discussion, Aug 11, 1:15 PM PDT, 16 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 115 PM PDT Fri Aug 11 2023 .SYNOPSIS...Monsoonal moisture will gradually increase across the region this weekend through at least the middle of next week leading to chances for thunderstorms to develop each day...especially over the mountains. && .DISCUSSION...Through next Friday. A closed upper level low off the California coast will be the driving factor over the next few days. This low will continue to bring a southwest flow to the region today, but it is not expected to completely dry us out. PWs still remain around 1.00-1.25" with dew points in the lower to mid 50s across much of the CWA this afternoon. This moisture combined with weak instability will lead to a few afternoon showers and thunderstorms over mainly the higher terrain into this evening. The latest HRRR has also been fairly consistent over the past few runs indicating at least a slight chance of thunderstorms impacting the Las Vegas Valley. The greatest coverage this afternoon is expected to be across northern Inyo County, especially in the Sierra and White Mountains. This is also an area that needs to be watched for the likelihood of training cells. Because of this, WPC has issued a marginal risk for excessive rain due to the potential of training cells. On Saturday, PWs remain about the same as today, but we do increase overall instability. This could lead to a slightly higher coverage of storms across most of the CWA. With the PWs remaining between 1.00-1.25", there could be some local areas of flash flooding, but not expecting anything widespread. Beyond Saturday, the low off the coast will gradually slide back to the south and then get pushed a bit further off the coast as high pressure centered over the TX/NM region expands west. This will allow for more of a southeast flow into the region which will bring additional monsoonal moisture into the region. The latest models are not indicating any significant deeper moisture, but enough to help generate a few showers and thunderstorms each afternoon into next week. What happens with the off shore low is still in question next week, but looks to be somewhat of a player through the extended period. For now, do not see any significant drier air scouring out the monsoonal moisture so it may remain in place at least until the middle part of next week. Beyond the extended period, the latest deterministic models are indicating a tropical system developing off the southern tip of Baja. Something definitely to keep an eye on. Temperatures will remain slightly below normal into the weekend, but jump to a few degrees above normal early next week as high pressure expands west, but the potential for precipitation and outflow from storms to provide a cooling effect will be a possibility each day. && .AVIATION...For Harry Reid...Breezy south or southeasterly winds with gusts of 10-15 knots are expected through the early evening with winds shifting southwest and decreasing overnight. Scattered cumulus with bases near 10k are expected with a slight chance of thunderstorms through 2z this evening, with gusty winds possible if thunderstorm activity forms. For the rest of southern Nevada, northwest Arizona and southeast California...Numerous thunderstorms are expected near the Sierra and Owens Valley impacting KBIH with pockets of rainfall and gusty surface winds. Elsewhere, a few isolated thunderstorms are possible across southern Nevada and around the Las Vegas Valley with locally gusty surface winds possible. Otherwise, diurnal wind patterns with just a few clouds at the remaining TAF sites across the Mojave Desert and Colorado River Valley. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && DISCUSSION...Gorelow AVIATION...Meltzer For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 3:41 PM PDT | Flash Flood Warning | VEF | Inyo | 3 hr |
Nearby
Flash Flood Warnings in California, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.